Getting steamed over vaping
By Danielle DeHoratius, MD
January 29, 2020
Vol. 2, No. 4
To call vaping an epidemic is an understatement. As of Oct. 15, 2019, the CDC has confirmed 33 deaths among the 1,479 lung injuries associated with the use of e-cigarettes (1). Every state but Alaska has been affected by the use of these products. There are many vaping products available but those containing tetrahydrocannabinol (THC), the psychoactive component of marijuana, are the deadliest. The typical patient is largely young and male. Four out of five people afflicted are younger than 35 years old. The CDC is actively testing lung biopsies and autopsy specimens searching for other substances that could be etiologic for lung injury. One example is vitamin E acetate which is a chemical found in marijuana. It tends to be cheaper than THC oil and is often added to vape cartridges. The CDC is also testing the vapor emitted by e-cigarettes. At this point specific compounds have not been recognized.
The serious concern has been the unidentified lung disease associated with vaping. Symptoms include difficulty breathing, shortness of breath, or chest pain. Also reported is fever, coughing, vomiting, and diarrhea. As of now there is no specific infectious etiology. To date, the culprit is not defined. Could it be the e-cigarette devices or ingredients, even contaminants inhaled? A variety of substances have been used as ingredients including nicotine and marijuana-based products. The do-it-yourself home products also make finding an etiology difficult. Of note, a majority of the patients with symptoms had used or consumed THC. In a recent report in the NEJM there were 53 cases of vaping-related illnesses between April and August in Illinois and Wisconsin and 84% of those patients reported using THC products in their vaping devices. (2)
It is not surprising that vaping can display cutaneous manifestations. While there are documented reports of burn injuries with vaping devices, there are many anecdotal reports of additional reactions to vaping products. Hua et al reviewed online e-cigarette forums searching for health effects and reported symptoms. Almost 14% of users reported dermatologic symptoms including dermatitis, burns, acne, boils, bumps, and blisters. (3)
Based on this conclusion, Visconti and Ashack performed a literature review identifying the dermatologic conditions associated with the use of e-cigarettes. (4) There has been an increase in reports of contact dermatitis associated with e-cigarette use, including reports of itchy erythematous scaly eruptions typically on the hands. These patients were subsequently found to have a nickel allergy; the devices were found to be positive on a dimethylglyoxime (DMG) nickel spot test. Many electronic cigarettes are powered by lithium-containing batteries. Over a two-year period, an estimated 2,035 individuals presented with explosion and burn injuries from e-cigarettes, which was 40 times more than the previous 6 years combined. Tobacco smoking is associated with many different oral mucosal lesions (OML) and research shows that e-cigarettes present similarly. A recent study found that three specific OMLs are more prevalent in e-cigarette users: nicotine stomatitis, hyperplastic candidiasis, and black hairy tongue. (5).
Burns, both thermal and chemical, are the most common reported complication of e-cigarette use. Jones et al performed a comprehensive review of the burns. There were 90 patients in 19 case series/reports in a 3-year period. There was a male predominance and the most common burn was a flame injury, usually related to battery malfunction. (6)
Peterson et al reported the case of discoid lupus erythematosus developing at the site of e-cigarette use in a 34-year-old woman with a history of systemic lupus and Sjogren syndrome. The authors suspected that the heat derived from the e-cigarette may have induced the lesion via a Koebner phenomenon. (7)
E-cigarettes can have a dramatic effect on the skin. Fracol et al reported a case of a 51-year old female who underwent bilateral mastectomy and immediate tissue expander reconstruction for newly diagnosed breast cancer. (8) She reported to be a non-smoker (she had a 25-pack year history) however had significant e-cigarette use. After the surgery she experienced flap necrosis and breast reconstruction failure. We do not know the physiologic effects they have on wound healing and tissue perfusion, but it may be that they are similar to the changes induced by traditional cigarettes.
Although we do not know all the ingredients of vaping liquid, two very prominent components are propylene glycol and vegetable glycerin. At the cytologic level, use of e-cigarettes was found to increase the pro-inflammatory cytokines; subsequent analysis determined that it was additives such as flavoring agents, rather than nicotine or humectants, that were responsible for the in vitro cytotoxicity. (9)
Point to Remember: Dermatologists need to inquire about vaping, especially when patients present with contact dermatitis or burn injuries.
Our Expert’s Viewpoint
Our Editor’s Viewpoint
Warren R. Heymann, MD
One of the major medical stories of 2019 were the pulmonary deaths related to vaping, and the sleuthing to find the culprit. There is still so much to learn.
As stated in Nature (Scientists Chase Cause of Mysterious Vaping Illness as Death Toll Rises, Heidi Ledford, Oct. 11, 2019): “Researchers and physicians alike were caught unprepared by the illness, which has now sickened about 1,300 U.S. vapers and killed 26. Scientists are scrambling to find out why, and to save other vapers from the same fate. ‘Everything is rapidly evolving,’ says Brandon Larsen, a pulmonary pathologist at the Mayo Clinic in Phoenix, Arizona. ‘I could tell you something today and next week it could be totally wrong.’”
As editor of DWI&I, I asked Dr. DeHoratius to explore the dermatologic manifestations of vaping. She has done a yeoman’s job in reviewing the panoply of findings that have been reported. Unsurprisingly, the etiologies of cutaneous findings are more obvious than pulmonary toxins — burns, contact dermatitis, and oral lesions are more easily explained. Where dermatologists can save lives is considering vaping when seeing (mostly) younger patients with the features described in Dr. DeHoratius’ commentary. Patients (and their parents) must be reminded that they literally may be playing with fire, and every effort must be made to encourage patients to cease vaping.
Knowles, H. As vaping-linked deaths rise to 33, officials are still seeking answers. The Washington Post Oct 2019.
Laydem JE, Ghinai I, Pray I et al. Pulmonary Illness Related to E-Cigarette Use in Illinois and Wisconsin – Preliminary Report. N Engl J Med Sept 6th 2019.
Hua M, Alfi M, Talbot P. Health-related effects reported by electronic cigarette users in online forums. J Med Internet Res. 2013;15:e59.
Visconti MJ and Ashack AK. Dermatologic manifestations associated with electronic cigarette use. J Am Acad Dermatol 2019; 81:1001-7.
Bardellini E, Amadori F, Conti G, Majorana A. Oral mucosal lesions in electronic cigarette consumers versus former smokers. Acta Odontol Scand 2018;76:226-228.
Jones CD, Ho W, Gunn E, Widdowson D, Bahia H. E-cigarette burn injuries: Comprehensive review and management guidelines proposal. Burns 2019;45(4):763-771.
Peterson E, Ugonabo N, Franks AG, LoSicco K. Case report of discoid lupus erythematosus in association with electronic cigarette use. JAAD Case Rep 2019; 12: 1030-1032.
Fracol M, Dorfman R, Janes L, Kulharni S, Bethke K, Hansen N, Kim J. The Surgical Impact of E-Cigarettes: A Case Report and Review of the Current Literature. Arch Plast Surg. 2017 Nov;44(6):477-481.
Cervellati F, Muresan X, Sticozzi C, Gambari R, Montagner G, Forman H, Torricelli C, Maioli E, Valacchi G. Comparative effects between electronic and cigarette smoke in human keratinocytes and epithelial lung cells. Toxicol in Vitro. 2014;28(5):999-1005.
All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.